Journal of Scientific Computing

, Volume 40, Issue 1–3, pp 51–85 | Cite as

Nonconforming Maxwell Eigensolvers

  • Susanne C. Brenner
  • Fengyan Li
  • Li-yeng Sung


Three Maxwell eigensolvers are discussed in this paper. Two of them use classical nonconforming finite element approximations, and the other is an interior penalty type discontinuous Galerkin method. A main feature of these solvers is that they are based on the formulation of the Maxwell eigenproblem on the space H 0(curl;Ω)∩H(div0;Ω). These solvers are free of spurious eigenmodes and they do not require choosing penalty parameters. Furthermore, they satisfy optimal order error estimates on properly graded meshes, and their analysis is greatly simplified by the underlying compact embedding of H 0(curl;Ω)∩H(div0;Ω) in L 2(Ω). The performance and the relative merits of these eigensolvers are demonstrated through numerical experiments.


Maxwell eigenvalues Nonconforming finite element method Interior penalty method Spurious eigenvalues 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arnold, D.N.: An interior penalty finite element method with discontinuous elements. SIAM J. Numer. Anal. 19, 742–760 (1982) MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Assous, F., Ciarlet, P. Jr., Sonnendrücker, E.: Resolution of the Maxwell equation in a domain with reentrant corners. Math. Model. Numer. Anal. 32, 359–389 (1998) MATHGoogle Scholar
  3. 3.
    Babuška, I., Osborn, J.: Eigenvalue Problems. In: Ciarlet, P.G., Lions, J.L. (eds.) Handbook of Numerical Analysis II, pp. 641–787. North-Holland, Amsterdam (1991) Google Scholar
  4. 4.
    Boffi, D.: Fortin operators and discrete compactness for edge elements. Numer. Math. 87, 229–246 (2000) MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Boffi, D., Fernandes, P., Gastaldi, L., Perugia, I.: Computational models of electromagnetic resonators: analysis of edge element approximation. SIAM J. Numer. Anal. 36, 1264–1290 (1999) MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Boffi, D., Kikuchi, F., Schöberl, J.: Edge element computation of Maxwell’s eigenvalues on general quadrilateral meshes. Math. Models Methods Appl. Sci. 16, 265–273 (2006) MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Brenner, S.C., Cui, J., Li, F., Sung, L.-Y.: A nonconforming finite element method for a two-dimensional curl-curl and grad-div problem. Numer. Math. 109, 509–533 (2008) MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Brenner, S.C., Li, F., Sung, L.-Y.: A locally divergence-free nonconforming finite element method for the reduced time-harmonic Maxwell equations. Math. Comput. 76, 573–595 (2007) MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Brenner, S.C., Li, F., Sung, L.-Y.: A locally divergence-free interior penalty method for two-dimensional curl-curl problems. SIAM J. Numer. Anal. 46, 1190–1211 (2008) CrossRefMathSciNetGoogle Scholar
  10. 10.
    Brenner, S.C., Li, F., Sung, L.-Y.: A nonconforming penalty method for two dimensional curl-curl problems. Math. Models Methods Appl. Sci. (to appear) Google Scholar
  11. 11.
    Brenner, S.C., Sung, L.-Y.: A quadratic nonconforming vector finite element for H(curl;Ω)∩H(div;Ω). Appl. Math. Lett. doi: 10.1016/j.aml.2008.07.017
  12. 12.
    Buffa, A., Houston, P., Perugia, I.: Discontinuous Galerkin computation of the Maxwell eigenvalues on simplical meshes. J. Comput. Appl. Math. 204, 317–333 (2007) MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Buffa, A., Perugia, I.: Discontinuous Galerkin approximation of the Maxwell eigenproblem. SIAM J. Numer. Anal. 44, 2198–2226 (2006) MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Caorsi, S., Fernandes, P., Raffetto, M.: On the convergence of Galerkin finite element approximations of electromagnetic eigenproblems. SIAM J. Numer. Anal. 38, 580–607 (2000) MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Caorsi, S., Fernandes, P., Raffetto, M.: Spurious-free approximations of electromagnetic eigenproblems by means of Nédélec-type elements. Math. Model. Numer. Anal. 35, 331–358 (2001) MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Chatelin, F.: Spectral Approximations of Linear Operators. Academic Press, San Diego (1983) Google Scholar
  17. 17.
    Costabel, M.: A remark on the regularity of solutions of Maxwell’s equations on Lipschitz domains. Math. Methods Appl. Sci. 12, 365–368 (1990) MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Costabel, M., Dauge, M.: Maxwell and Lamé eigenvalues on polyhedra. Math. Methods Appl. Sci. 22, 243–258 (1999) MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Costabel, M., Dauge, M.: Singularities of electromagnetic fields in polyhedral domains. Arch. Ration. Mech. Anal. 151, 221–276 (2000) MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Costabel, M., Dauge, M.: Weighted regularization of Maxwell equations in polyhedral domains. Numer. Math. 93, 239–277 (2002) MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Crouzeix, M., Raviart, P.-A.: Conforming and nonconforming finite element methods for solving the stationary Stokes equations I. RAIRO Anal. Numér. 7, 33–75 (1973) MathSciNetGoogle Scholar
  22. 22.
    Dunford, N., Schwartz, J.T.: Linear Operators II. Wiley-Interscience, New York (1963) MATHGoogle Scholar
  23. 23.
    Hesthaven, J.S., Warburton, T.: High order nodal discontinuous Galerkin methods for the Maxwell eigenvalue problem. Philos. Trans. R. Soc. Lond. Ser. A 362, 493–524 (2004) MATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Kato, T.: Perturbation Theory of Linear Operators. Springer, Berlin (1966) Google Scholar
  25. 25.
    Monk, P.: Finite Element Methods for Maxwell’s Equations. Numerical Mathematics and Scientific Computation. Oxford University Press, London (2003) MATHCrossRefGoogle Scholar
  26. 26.
    Levillain, V.: Eigenvalue approximation by a mixed method for resonant inhomogeneous cavities with metallic boundaries. Math. Comput. 58, 11–20 (1992) MATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Warburton, T., Embree, M.: On the role of the penalty in the local discontinuous Galerkin method for Maxwell’s eigenvalue problem. Comput. Mech. Appl. Eng. 195, 3205–3223 (2006) MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

  1. 1.Department of Mathematics and Center for Computation and TechnologyLouisiana State UniversityBaton RougeUSA
  2. 2.Department of Mathematical SciencesRensselaer Polytechnic InstituteTroyUSA
  3. 3.Department of MathematicsLouisiana State UniversityBaton RougeUSA

Personalised recommendations